Medication Safety Alerts

In addition to a full suite of medication safety newsletters for healthcare professionals and consumers, ISMP makes available urgent medication advisories. These Safety Alerts address serious medication errors or information requiring immediate attention by healthcare practitioners.

ISMP Alerts

ISMP collects and analyzes thousands of medication error and adverse event reports each year, including through its voluntary ISMP National Medication Errors Reporting Program (ISMP MERP), National Vaccine Errors Reporting Program (ISMP VERP), and consumer medication error reporting program (ISMP C-MERP). ISMP issues alerts through its many communication channels to share emerging information on errors happening across the nation, “lessons learned,” and prevention strategies with the entire healthcare community.

NAN Alerts

Beginning in 2009, ISMP joined the American Society of Health-System Pharmacists (ASHP) and other members of the National Coordinating Council on Medication Error Reporting and Prevention (NCC MERP) to create a National Alert Network (NAN). The NAN warns healthcare providers through several national distribution channels about actual or potential medication errors that have recently caused serious harm or death. The alerts are based on information submitted to the ISMP MERP.

FDA Alerts

Periodically, the US Food and Drug Administration (FDA) issues alerts related to medication recalls, increased incidence of adverse events for certain medications, and recommendations for reducing naming or packaging errors.

PSA Advisories

The Pennsylvania Patient Safety Authority (PSA) publishes a quarterly advisory to provide additional guidance on specific issues related to distribution and use of medications.

Filter by type
If you are using NUCALA (mepolizumab) for patients who have eosinophilic asthma, please check to ensure the correct volume is being dispensed. Some healthcare practitioners have been confused by the vial labeling.
Imagine giving the opioid antagonist naloxone in error to someone with severe pain who is receiving morphine via patient controlled analgesia. That risk exists in hospitals that stock verapamil injection 5 mg per 2 mL vials manufactured by Exela Pharma Sciences and naloxone injection 0.4 mg per mL
Misleading acetaminophen liquid packaging could lead to acetaminophen overdoses. Caution is advised regarding labeling and packaging of acetaminophen liquid products now on store shelves at several leading chain pharmacies. CVS, Walgreen, Walmart and likely other chain pharmacies are currently
The recently revised label on propofol 200 mg/20 mL vials by Sagent Pharmaceuticals is likely to cause problems during barcode scanning now that the...
Almost 20 years ago, we published an article about SANDIMMUNE (cycloSPORINE capsules and oral solution) and how this non-modified form of the drug has decreased...
An emergency department (ED) pharmacist was talking to a patient about his U-500 insulin dose. The patient, who had been using a U-500 insulin pen, told the...
SMOFLIPID 20% lipid injectable emulsion from Fresenius Kabi (100 mL, 250 mL, and 500 mL) is a four-oil intravenous lipid emulsion for...